MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUTUREFIX ULTRA AHR S 2 UB STR BLUE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. SUTUREFIX ULTRA AHR S 2 UB STR BLUE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203852
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Lot #: the following are the lot numbers reported: 2049958, 2057409, 2052186, 2049956 and 2059878 however, it is unknown which of the 5 failed.Exp.Date: expiration dates for each of the 5 lots reported: 23-jan-2025 (2049958)16-jun-2025 (2057409), 28-feb-2025 (2052186), 22-jan-2025 (2049956), 03-sep-2025 (2059878).Mgf.Date: manufacturing dates for each of the 5 lots reported: (b)(6) 2020 (2049958), (b)(6) 2020 (2057409), (b)(6) 2020 (2052186), (b)(6) 2020 (2049956), (b)(6) 2020 (2059878).
 
Event or Problem Description
It was reported that during implantation five (5) suturefix ultra anchor´s were used, and one the metal inserter tip sheared off inside the patient´s glenoid, although it is unknown which one of the five reported devices; this issue was not visible when implanted and the item is underneath the repaired labrum inside the bone.The metal was noticed on second look imaging in the physician´s office.Surgery was completed with the reported devices without any delay.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection revealed that the item was not returned in any original packaging.The full device was not returned, only the fork was returned.The tines are not damaged.The neck between the tines and the break is bent and show signs of sharp instrument(s) touching it.The lower neck of the fork has been sheered from its base.The edge, at the break, is rolled to one side indicating it was folded over and stressed to the point of breaking.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the retained ¿metal inserter tip¿ was reportedly found in the glenoid bone approximately one and a half years after the procedure was already completed.The ifu cautions states ¿only use the recommended drill bits and drill guides intended for use with the suturefix ultra suture anchor.Use of other instruments may injure the patient, damage the instruments, or compromise fixation.¿ the suturefix insertion devices are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include use of excessive force upon insertion or contact with another source.No containment or corrective actions are recommended at this time.

Brand Name
SUTUREFIX ULTRA AHR S 2 UB STR BLUE
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15786518
Report Number1219602-2022-01715
Device Sequence Number12168174
Product Code MBI
UDI-Device Identifier00885554030037
UDI-Public00885554030037
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K122059
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203852
Device Catalogue Number72203852
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2022
Supplement Date Received by Manufacturer01/17/2024
Initial Report FDA Received Date11/14/2022
Supplement Report FDA Received Date01/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown